Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 194, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 16, 2018, 9:05 PM MDT for Arthur County, Grant County, Hooker County, Nebraska. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2018, 9:05 PM MDT (03:05 UTC)
- Expired
- Jul 16, 2018, 9:45 PM MDT
- In force
- 40 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Arthur County, NE, Grant County, NE, Hooker County, NE
The radar
The North Platte radar (KLNX), 98 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2061 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1480 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.5
The text
As transmitted.
351
WUUS53 KLBF 170305
SVRLBF
NEC005-075-091-170345-
/O.NEW.KLBF.SV.W.0194.180717T0305Z-180717T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
905 PM MDT MON JUL 16 2018
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Northern Arthur County in west central Nebraska...
Grant County in west central Nebraska...
Southwestern Hooker County in west central Nebraska...
* Until 945 PM MDT.
* At 905 PM MDT, a severe thunderstorm was located over Hyannis, or
26 miles north of Arthur, moving southeast at 25 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Hyannis, Jensen Lake, Green Lake, Lena, Sand Puddin Lake, Velma,
Pratt Lake, Spring Valley Lake and Cogill Lake.
This includes the following highways...
Highway 2 between mile markers 145 and 151.
Highway 61 between mile markers 126 and 160.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4191 10195 4205 10171 4179 10132 4151 10183
TIME...MOT...LOC 0305Z 320DEG 22KT 4196 10175
HAIL...0.88IN
WIND...70MPH
$$
CDC2 follow-up statements
084 WWUS53 KLBF 170328 SVSLBF Severe Weather Statement National Weather Service North Platte NE 928 PM MDT MON JUL 16 2018 NEC005-075-091-170345- /O.CON.KLBF.SV.W.0194.000000T0000Z-180717T0345Z/ Arthur NE-Grant NE-Hooker NE- 928 PM MDT MON JUL 16 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM MDT FOR NORTHERN ARTHUR...SOUTHERN GRANT AND SOUTHWESTERN HOOKER COUNTIES... At 928 PM MDT, a severe thunderstorm was located 13 miles south of Hyannis, or 16 miles north of Arthur, moving southeast at 25 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Jensen Lake, Green Lake, Lena, Sand Puddin Lake, Velma, Pratt Lake, Spring Valley Lake and Cogill Lake. This includes Highway 61 between mile markers 126 and 151. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4184 10193 4198 10160 4179 10132 4151 10183 TIME...MOT...LOC 0328Z 330DEG 22KT 4182 10168 HAIL...0.88IN WIND...60MPH $$ CDC
370
WWUS53 KLBF 170341
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
941 PM MDT MON JUL 16 2018
NEC005-075-091-170350-
/O.EXP.KLBF.SV.W.0194.000000T0000Z-180717T0345Z/
Arthur NE-Grant NE-Hooker NE-
941 PM MDT MON JUL 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ARTHUR...SOUTHERN
GRANT AND SOUTHWESTERN HOOKER COUNTIES WILL EXPIRE AT 945 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4184 10193 4198 10160 4179 10132 4151 10183
TIME...MOT...LOC 0340Z 320DEG 22KT 4176 10162
$$
CDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 5:13 PM MDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jul 16, 5:13 PM MDT, 3 hours 52 minutes before
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 613 PM CDT Mon Jul 16 2018 .SYNOPSIS... Issued at 346 PM CDT Mon Jul 16 2018 H5 analysis from this morning had high pressure anchored over the southern tip of Nevada with a secondary high noted over the sern CONUS. Active flow continued across the northern tier of states and southern Canada this morning. A closed low was noted over western Ontario with a nice 50KT jet streak extending from northern Minnesota into northern Quebec. Upstream of this feature and associated trough of low pressure, a tandem of shortwaves were noted. The first over swrn Idaho and a second off the southern Oregon coast. At the surface, weak high pressure was present over northeastern Nebraska this afternoon. A weak stationary front extended across the panhandle with southerly winds west of this feature and calm or light easterly winds east of this feature. Skies were partly cloudy and temperatures as of 3 PM CDT ranged from 82 at Ainsworth to 89 at North Platte. && .SHORT TERM...(This evening through Tuesday) Issued at 346 PM CDT Mon Jul 16 2018 Tonight and Tuesday...Precipitation chances and the severe threat are the main forecast challenges over the next 24 hours. The shortwave disturbance, currently over southern Idaho will track into Wyoming late this afternoon, emerging onto the Wyoming plains early this evening. Convection is expected to initiate in advance of this feature and track east, then southeast into the low level jet overnight. The latest NAM12 and GFS, as well as the WARW develop a robust MCS over the northern panhandle, tracking this south into swrn Nebraska overnight. Model timing has been in decent agreement between the GFS and NAM12 solutions which favor a "late show". However, the WARW and HREF ensembles develop convection across the Black Hills, forcing this into the nwrn CWA late this afternoon into the early evening hours. If convection were to fire early on, it would be more discrete in nature with large hail and winds being the main threats. This is supported by very steep mid level lapse rates and deep layer shear of 35 to 40 KTS. Later in the evening as convection morphs into a MCS, winds and heavy rain will be the main threats. The concern with heavy rain lies with fcst PWATS which are north of 1.5 inches in advance of the expected convection. On Tuesday, precipitation will linger in the southern and eastern forecast area during the morning hours, with drying conds developing in the afternoon. .LONG TERM...(Tuesday night through Monday) Issued at 346 PM CDT Mon Jul 16 2018 Tuesday night through Thursday...A second, stronger disturbance, will track across southern Montana and northern Wyoming Tuesday afternoon. This feature will approach eastern Wyoming and the Nebraska panhandle early Tuesday evening. As the disturbance approaches a surface trough of low pressure, located in eastern Wyoming/Nebraska Panhandle Tuesday evening, showers and thunderstorms will develop. Once again, storms will track east and southeast into the nose of the low level jet. Rich low level moisture, with PWATS in excess of 1.5 inches will be present across western and north central Nebraska Tuesday night. This will facilitate the threat for heavy rain. Since timing will be mainly during the late evening and overnight hours, not real confident about the threat for widespread severe storms Tuesday night. Precipitation will linger in the eastern forecast area Wednesday morning before pushing out by midday. The upper level shortwave trough, will slowly track across the Dakotas on Wednesday. Showers and thunderstorms will be possible in advance of this feature, Wednesday afternoon into early Wednesday evening across the eastern half of the forecast area. Good subsidence will develop behind the exiting H5 wave with dry conditions expected late Wednesday night into Thursday. Thursday night through Monday...The upper level disturbance will drift east and deepen as it approaches the southern Great Lakes late in the week. This will allow ridging across the western CONUS to amplify Friday through Saturday night. Warmer temperatures and dry conditions are expected with highs reaching the upper 80s/lower 90s for Friday and Saturday. An upper level trough will ride across southwestern into south central Canada Saturday night into Monday. This will lead to an increased threat for showers and thunderstorms Saturday night into Monday. Will keep pops fairly low ATTM as the main forcing will be focused over the Dakotas. The upper level trough will force a cold front through the forecast area Sunday night with highs falling off to the lower to middle 80s for Monday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 611 PM CDT Mon Jul 16 2018 Thunderstorms are expected to become widespread this evening and move south-southeast, generally affecting all of western and most of north central Nebraska. Storm activity should exit southwest Nebraska around 12z-14z Tuesday. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...CDC
Hazardous weather outlook, Jul 16, 2:13 PM MDT, 6 hours 52 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 313 PM CDT Mon Jul 16 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-172015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 313 PM CDT Mon Jul 16 2018 /213 PM MDT Mon Jul 16 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Strong to severe thunderstorms will move into northwest Nebraska late this evening, generally after 9 PM MDT. Some storms will be capable of producing large hail, strong winds, and very heavy rain. The storms will spread southeast across the Sandhills and southwest Nebraska overnight, where the primary threats are damaging wind and heavy rain. Frequent cloud to ground lightning will accompany any thunderstorm. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. Thunderstorm chances continue into Tuesday and Wednesday. A severe storm capable of producing hail and strong winds cannot be ruled out, however the primary threats are prolonged heavy rainfall and frequent lightning. Additional thunderstorms are possible Saturday and Sunday nights. Stay tuned to later forecasts regarding severe weather potential. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this evening and tonight, primarily for areas west of Highway 83. Any severe weather or rainfall report is appreciated. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte DS
In the hours before
Local storm report, Jul 16, 6:42 PM MDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
742 PM CDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND DMG VALENTINE 42.87N 100.55W
07/16/2018 CHERRY NE TRAINED SPOTTER
REPORT OF A 14 INCH TREE SPLIT IN HALF. REPORTS OF POWER
OUTAGES WITH DOWNED POWER POLES.
&&
THORNELocal storm report, Jul 16, 6:56 PM MDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
756 PM CDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST 1W VALENTINE 42.88N 100.56W
07/16/2018 M59 MPH CHERRY NE MESONET
MESONET STATION E3958, VALENTINE 1W.
&&Local storm report, Jul 16, 7:24 PM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
824 PM CDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM HAIL 9 SW WOOD LAKE 42.55N 100.36W
07/16/2018 E1.00 INCH CHERRY NE PUBLIC
&&
THORNESpecial weather statement, Jul 16, 8:01 PM MDT, 1 hour 4 minutes before
Special Weather Statement National Weather Service North Platte NE 801 PM MDT MON JUL 16 2018 NEZ004-023-094-170245- Sheridan NE-Grant NE-Western Cherry NE- 801 PM MDT MON JUL 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY... NORTHWESTERN GRANT AND SOUTHEASTERN SHERIDAN COUNTIES UNTIL 845 PM MDT... At 801 PM MDT, Doppler radar was tracking a strong thunderstorm 17 miles north of Ashby, or 37 miles southeast of Rushville, moving southeast at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Ashby, Finnegan Lake, Dominick Lake, Dipping Vat Meadow, Wolf Hill and Mother Lake. This includes the following highways... Highway 2 between mile markers 131 and 141. Highway 61 between mile markers 163 and 166. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4227 10221 4236 10201 4208 10169 4193 10199 TIME...MOT...LOC 0201Z 326DEG 16KT 4226 10206 Taylor
Special weather statement, Jul 16, 8:40 PM MDT, 25 minutes before
Special Weather Statement National Weather Service North Platte NE 840 PM MDT MON JUL 16 2018 NEZ023-094-170330- Grant NE-Western Cherry NE- 840 PM MDT MON JUL 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY AND GRANT COUNTIES UNTIL 930 PM MDT... At 840 PM MDT, Doppler radar was tracking a strong thunderstorm near Ashby, or 34 miles north of Arthur, moving southeast at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Hyannis around 855 PM MDT. Other locations impacted by this storm include Swede Lake, Pratt Lake, Spring Valley Lake, Duluth and Mother Lake. This includes the following highways... Highway 2 between mile markers 134 and 154. Highway 61 between mile markers 141 and 172. LAT...LON 4212 10199 4220 10174 4182 10143 4175 10199 TIME...MOT...LOC 0240Z 328DEG 23KT 4206 10185 Taylor
Local storm report, Jul 16, 8:42 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
942 PM CDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM HAIL 4 N GORDON 42.86N 102.20W
07/16/2018 E0.88 INCH SHERIDAN NE AMATEUR RADIO
PEA TO NICKEL SIZE HAIL AND VERY HEAVY RAIN WITH
VISIBILITY AROUND 100 FEET.
0615 PM TSTM WND GST GORDON 42.81N 102.20W
07/16/2018 M76.00 MPH SHERIDAN NE AWOS
SUSTAIN AT 54MPH
0642 PM TSTM WND GST 6 SE GORDON 42.74N 102.12W
07/16/2018 E70.00 MPH SHERIDAN NE PUBLIC
ESTIMATED 70 MPH WIND GUSTS WITH STORM. POWER IS OUT.
0656 PM HAIL 5 WSW RUSHVILLE 42.69N 102.56W
07/16/2018 M1.00 INCH SHERIDAN NE PUBLIC
PEA TO QUARTER SIZE HAIL, LOTS OF RAIN.
0704 PM TSTM WND DMG VALENTINE 42.87N 100.55W
07/16/2018 CHERRY NE TRAINED SPOTTER
A 1 TO 2 FOOT DIAMETER TREE BLOWN OVER IN TOWN.
0704 PM HAIL VALENTINE 42.87N 100.55W
07/16/2018 E1.00 INCH CHERRY NE TRAINED SPOTTER
0704 PM TSTM WND GST VALENTINE 42.87N 100.55W
07/16/2018 M60.00 MPH CHERRY NE TRAINED SPOTTER
0707 PM TSTM WND GST VALENTINE 42.87N 100.55W
07/16/2018 M74.00 MPH CHERRY NE ASOS
0735 PM TSTM WND DMG GORDON 42.81N 102.20W
07/16/2018 SHERIDAN NE PUBLIC
THREE LARGE TREES DOWN IN TOWN FROM STRONG WINDS
0743 PM TSTM WND GST 14 SE VALENTINE 42.73N 100.35W
07/16/2018 E60.00 MPH CHERRY NE PUBLIC
WIND ESTIMATED AT 50 TO 60 MPH.
0819 PM HAIL 9 SW WOOD LAKE 42.55N 100.36W
07/16/2018 E1.00 INCH CHERRY NE PUBLIC
&&
A SHORTWAVE DISTURBANCE MOVING OUT OF IDAHO INTO WYOMING ALONG WITH A
WEAK SURFACE BOUNDARY WAS THE FOCUS FOR THUNDERSTORM DEVELOPMENT LATE
MONDAY AFTERNOON AND EVENING ACROSS NORTHWEST AND NORTH CENTRAL
NEBRASKA.
JURGENSENThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:15 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 45 min |
| Jul 16, 6:28 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 47 min |
| Jul 16, 6:33 PM MDT | Special Weather Statement | LBF | Sheridan | 42 min |
| Jul 16, 6:58 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Cherry | 47 min |
| Jul 16, 7:09 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 51 min |
| Jul 16, 7:46 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Cherry | 44 min |
| Jul 16, 8:01 PM MDT | Special Weather Statement | LBF | Grant | 44 min |
| Jul 16, 8:40 PM MDT | Special Weather Statement | LBF | Grant | 50 min |
| Jul 16, 9:19 PM MDT | Special Weather Statement | LBF | Thomas | 41 min |
| Jul 16, 9:43 PM MDT | Special Weather Statement | LBF | Arthur, Hooker | 47 min |
| Jul 16, 9:53 PM MDT | Special Weather Statement | LBF | Thomas | 52 min |
| Jul 16, 10:01 PM MDT | Special Weather Statement | LBF | Thomas | 44 min |
| Jul 16, 10:16 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Cherry, Thomas | 44 min |
| Jul 16, 10:34 PM MDT | Special Weather Statement | LBF | Keith | 41 min |
| Jul 16, 10:41 PM MDT | Severe Thunderstorm Warning | LBF | Logan, McPherson, Thomas | 49 min |
| Jul 16, 10:57 PM MDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln | 48 min |
| Jul 16, 10:59 PM MDT | Severe Thunderstorm Warning | LBF | Deuel, Garden, Keith | 46 min |
| Jul 16, 11:18 PM MDT | Special Weather Statement | LBF | Logan | 42 min |
| Jul 16, 11:24 PM MDT | Special Weather Statement | LBF | Perkins | 51 min |
| Jul 16, 11:35 PM MDT | Special Weather Statement | LBF | Logan | 40 min |
| Jul 16, 11:51 PM MDT | Special Weather Statement | LBF | Lincoln | 39 min |
| Jul 17, 12:13 AM MDT | Special Weather Statement | LBF | Lincoln | 47 min |
| Jul 17, 12:26 AM MDT | Areal Flood Advisory | LBF | Lincoln | 88 min |
| Jul 17, 12:46 AM MDT | Areal Flood Advisory | LBF | Boyd, Holt | 3 hr |
| Jul 17, 12:52 AM MDT | Flash Flood Warning | LBF | Boyd, Holt | 3 hr |
| Jul 17, 1:01 AM MDT | Flash Flood Warning | LBF | Boyd | 3 hr |
| Jul 17, 1:15 AM MDT | Areal Flood Advisory | LBF | Chase, Hayes, Lincoln, Perkins | 3 hr |
| Jul 17, 1:10 PM MDT | Flash Flood Watch | LBF | Sheridan | 14 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.